Pennsylvania, 2025Tornado and Damaging Winds in Pennsylvania, May 16 to 17, 2025
May 16 to 17, 2025 · NWS PBZ · 8 events in 4 counties and zones
A couple bands of thunderstorms formed ahead of a warm front during the afternoon of May 16th, leading to a brief tornado in Washington County and a single wind report in Jefferson County. Later on, in the warm and humid airmass behind the front, a decaying mesoscale convective system crossed Ohio and into Pennsylvania just north of the Mason-Dixon Line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple bands of thunderstorms formed ahead of a warm front during the afternoon of May 16th, leading to a brief tornado in Washington County and a single wind report in Jefferson County. Later on, in the warm and humid airmass behind the front, a decaying mesoscale convective system crossed Ohio and into Pennsylvania just north of the Mason-Dixon Line. Several reports of downed trees were received from these storms just after midnight on the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 16, 12:37 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, May 16, 12:37 PM EST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 PM EDT Fri May 16 2025
.SYNOPSIS...
There is potential for strong to severe storms today and tonight
as a cold front approaches. Drier and cooler conditions return
Sunday through early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:
- Convoluted environment today will maintain low-moderate
confidence in the presence of storms, but a higher confidence
in severe potential given initiation.
- A decaying MCS in possible tonight somewhere in the
Appalachians, but confidence in location is low.
-------------------------------------------------------------------
The lack of overnight storms south of I-80 completely changes the
severe forecast for today. Given CAM guidance before 12Z showed
a worked over environment across the area, it poorly represents
current conditions. So the forecast will heavily rely on
initialization at and after 12Z.
Given a look at the current wind field and satellite, there is
some indication of a convergence zone in to low levels settling
in across southwest PA, eastern OH, and the northern WV
panhandle. In addition, there is a residual outflow boundary
from overnight convection in the I-80 corridor.
If an area was favored for convection, it would be along an
east-west axis passing near the Pittsburgh area. Looking at the
12 sounding showing ~1400 MLCAPE and ~900 DCAPE, the atmosphere
would be primed for severe convection, particularly if updrafts
drive into and wet-bulb the 6km to 12km later. There intense
updrafts in a high DCAPE environment would have a primary risk
of damaging winds and hail. There is a chance the DCAPE is lower
later in the day, though this would rely on upstream convection
to contaminate the environment, which is still of moderate
uncertainty.
After initiation, would would expect the primary storm motion
to be to the northeast as outflow combined with synoptic wind.
If there is an area to watch for flooding, it would be on the
south side of convection, where outflow would be fighting the
synoptic wind field, resulting in training.
Uncertainty snowballs tonight as convection will rely on two
factors: 1) Where and if the environment has been tainted by
daytime convection. 2) Where storms fire upstream during the day
today. If todays storms put do an outflow, it is very likely
overnight convection stays south of it. This boundary will be
important in distinguishing the threat as scenarios range
everywhere from no outflow to outflow far south of the area. The
farther north and/or a lack of an outflow means higher severe
chances tonight. Second, there is initiation today. The farther
north storms in the northern Ohio Valley initiate today, the
higher the chance our region is impacted by a progressive,
decaying MCS. With both of these factors together, the best
chances of severe tonight increases the farther south of
Pittsburgh you go.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
KEY MESSAGES:
- A cold front crosses the area, ending thunderstorm activity
and ushering cooler and drier weather into the region.
----------------------------------------------------------------
Showers and storms depart the area to the east on Saturday as a
cold front sweeps through the area, ushering in cooler and drier
weather under deep-layer northwesterly flow. Showers could
linger in the ridges through Saturday evening with weak upslope
occurring in the wake of the front, but by overnight hours that
activity too should wane, with temperatures then dropping into
the low to mid 50s by early Sunday morning.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
KEY MESSAGES:
- Cooler and drier pattern returns Sunday through Tuesday.
- Precipitation chances return Tuesday into Wednesday with
another low pressure system
- Potential for heavy rain mid-week that warrants monitoring
-------------------------------------------------------------------
Models have been consistent that troughing over the Great Lakes
and northeast CONUS will maintain northwest flow over the local
area Sunday into Monday, keeping temperatures seasonable and the
weather dry through that time.
Probability of precipitation increases again late Tuesday into
Wednesday with a new low ejecting out of the Rockies and
tracking east across the Plains. A few model scenarios note a
stationary boundary straddling south of Pittsburgh with this
passing low. If that scenario plays out, heavy rain could pose
a threat for portions of the region around mid-week.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A tough and uncertain forecast lies ahead. At this time it looks
likely that much of the TAF period can be VFR. The possible
interruptions to this are two separate periods of thunderstorms: one
this afternoon and another during the overnight hours.
Latest satellite shows a broad expanse of cirrus overspreading the
region originating from convection to our south. This cirrus will
act to limit heating across the southern portion of our region and
could mitigate some risk to see thunderstorms fire near MGW/ZZV/HLG.
Farther north along a BVI/IDI line there remains a boundary left
over from last nights convection, which will likely be the focus for
afternoon convection. This boundary has shuffled southward through
the day and poses a low threat to allow thunderstorms near
PIT/AGC/LBE, this has been included as a PROB30 through the
afternoon. BVI/FKL/DUJ have a slightly higher chance to see
thunderstorms this afternoon. Any of these storms can bring gusty
winds, and briefly lower VIS and CIG.
Storms overnight remain more uncertain as the complex that they are
associated with has not yet formed in the MO/IL region. This complex
is expected to move NE'ward towards us but models diverge on the
exact track as some favor a dive southward along the CAPE gradient
and some favor somewhat of a split where storms miss much of our
region. At this time I have moved our TEMPO groups back to PROB30
for the overnight period with growing uncertainty in track. A period
of MVFR showers may trail behind any MCS-like system tonight.
Outlook... Patchy restrictions in scattered showers are expected
Saturday and Saturday night under a crossing upper trough. VFR
returns Monday under high pressure. Restriction and rain potential
returns with a Tuesday warm front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Cermak/Hefferan
NEAR TERM...Milcarek
SHORT TERM...Cermak
LONG TERM...Cermak/Hefferan
AVIATION...AK/WM
Hazardous weather outlook, May 16, 12:52 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
152 PM EDT Fri May 16 2025
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>513-171800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
152 PM EDT Fri May 16 2025
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms will carry the potential to produce severe
weather today and tonight. All hazards will be possible, including
damaging straight line winds and large hail. Isolated tornadoes are
a
secondary threat. A few isolated thunderstorms could form as early
as 2pm to 6pm, but the best time period for widespread thunderstorm
activity is from 9pm this evening to 3am Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Gusty winds of up to 30 to 40mph are possible Saturday, which may be
higher in any showers or storms that develop. Small hail also
remains
possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
WVZ514-171800-
Eastern Tucker-
152 PM EDT Fri May 16 2025
...WIND ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 2 AM EDT SUNDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...This afternoon and tonight.
Showers and thunderstorms will carry the potential to produce severe
weather today and tonight. All hazards will be possible, including
damaging straight line winds and large hail. Isolated tornadoes are
a
secondary threat. A few isolated thunderstorms could form as early
as 2pm to 6pm, but the best time period for widespread thunderstorm
activity is from 9pm this evening to 3am Saturday.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Gusty winds of up to 50mph are possible Saturday and Saturday night,
which may be higher in any showers or storms that develop. Small
hail also remains possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Milcarek
Tornado, Washington
- When
- May 16, 1:52 PM EST to 1:53 PM EST
- Where
- Washington County, 1.22 mi SSE of Gale to 1.08 mi W of Old Concord
- Rating
- EF0
- Path length
- 0.51 mi
- Path width
- 75 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 40.014, -80.359
The National Weather Service in Pittsburgh conducted a storm survey based on drone footage. The damage south of East Finley Washington County Pennsylvania, between Birch Road to Elwood Day Road, was determined to be caused by a weak EF0 tornado. The damage was to hardwood trees with large limbs just west of Birch Road and continued east. This was a heavily wooded area where vehicle access was limited. Drone pictures provided to the National Weather Service showed a convergence signature in open fields between the two roads in addition to around ten downed trees that were not visible by automobiles.
Thunderstorm Wind, Jefferson
- When
- May 16, 2:48 PM EST
- Where
- Jefferson County, Big Run
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.970, -78.870
A tree was downed on to Pennsylvania Avenue.
Thunderstorm Wind, Greene
- When
- May 16, 11:45 PM EST
- Where
- Greene County, Aleppo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.820, -80.450
Trees were blown down in the area of Aleppo.
Thunderstorm Wind, Greene
- When
- May 16, 11:56 PM EST
- Where
- Greene County, 0.87 mi NE of Ryerson Station
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 39.910, -80.460
Trees were downed in the area of Richhill Township.
Thunderstorm Wind, Greene
- When
- May 17, 12:01 AM EST
- Where
- Greene County, 2.07 mi S of Waynesburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 39.870, -80.200
Trees were blown down in the area of Franklin Township.
Thunderstorm Wind, Washington
- When
- May 17, 12:07 AM EST
- Where
- Washington County, 0.87 mi NW of Strabane
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 40.260, -80.190
A picture of a tree down on power lines in Canonsburg was provided.
Thunderstorm Wind, Fayette
- When
- May 17, 12:20 AM EST
- Where
- Fayette County, 0.53 mi W of Leckrone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 39.870, -79.890
Trees were downed on to McClellandtown Road.
Thunderstorm Wind, Fayette
- When
- May 17, 12:20 AM EST
- Where
- Fayette County, 0.53 mi E of Masontown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 39.850, -79.910
A large tree was uprooted.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kentucky, May 16 to 17, 202518 deaths · $421,000 · EF4 · 80 events
- Tornadoes and Hail in Missouri, May 16, 20255 deaths · 38 injured · $1.6 billion · EF2 · 96 events
- Tornadoes and Hail in Missouri, May 16, 20252 deaths · 10 injured · $16 million · EF3 · 24 events
- Tornadoes and Flood in Illinois, May 16, 20257 injured · $25 million · EF4 · 24 events
- Tornadoes and Hail in Kentucky, May 16, 20254 injured · $21 million · EF3 · 62 events
- Tornadoes and Hail in Indiana, May 16, 20251 death · 3 injured · $2.5 million · EF2 · 36 events
- Hail and Damaging Winds in Virginia, May 16 to 17, 20252 deaths · $373,000 · 1.25 in hail · 21 events
- Tornadoes and Hail in Kentucky, May 16, 2025EF3 · 120 events
- Tornadoes and Hail in Maryland, May 16, 2025$2.1 million · EF1 · 65 events
- Tornado and Hail in Missouri, May 16, 2025$620,000 · EF1 · 36 events
- Hail and Damaging Winds in Texas, May 16 to 17, 2025$333,000 · 3.25 in hail · 56 events
- Tornadoes and Flood in Texas, May 16 to 18, 2025EF2 · 10 events